Total amount: € 0,00
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236
Online ISSN 1827-1669
INSIGHTS IN METABOLIC syNdrome
Rondanelli M. 1, Sarra S. 2, Antoniello N. 1, Mansi V. 1, Govoni S. 3, Falvo F. 2, Solerte S. B. 2, Ferrari E. 2
1 Azienda Servizi alla Persona - ASP Istituzioni Assistenziali Riunite (IIAARR) Santa Margherita Institute, Pavia, Italy
2 Unit of Geriatrics Department of Internal Medicine and Medical Therapy University of Pavia, Pavia, Italy
3 Department of Experimental and Applied Pharmacology University of Pavia, Pavia, Ita
Aim. Weight gain and the risk of developing alterations in lipid and glucose metabolism are possible side effects of atypical antipsychotic therapy in young and adult patients. The objective of this study was to examine whether elderly patients with Alzheimer’s disease (AD) gain weight or develop disturbances in lipid and glucose metabolism while being treated with atypical antipsychotic drugs.
Methods. This retrospective study identified 36 out of 99 patients (mean age: 75.4±7.1, 27 female, 9 males) who were taking risperidone (N=9, mean dosage: 1.42±0.49 mg/day), olanzapine (N=17: 4.42±1.10 mg/day), and quetiapine (N=10: 75±27 mg/day) over a 12 months period. Anthropometric parameters, mini nutritional assessment (MNA), total, HDL and LDL cholesterol, triglycerides, glycaemia were assessed at baseline (T0) and 12 (T1) months.
Results. Body weight (BMI=23±5 vs 23±5), MNA score (21±4 vs 21±4), blood glucose (5.7±2 vs 4.9±0.9 mmol/L) or total cholesterol (4.9±1.1 vs 4.3±0.7 mmol/L), HDL cholesterol (1.3±0.3 vs 1.1±0.3 mmol/L), LDL cholesterol (3.3±0.7 vs 3 ± 0.4 mmol/L), triglycerides (1.1±0 vs 1±0.3 mmol/L) did not reveal treatment-induced changes in the patients evaluated (T0 vs T1).
Conclusion. These results suggest that the treatment with low-dose of atypical antipsychotic drugs is not associated with weight gain or increase the risk of developing type II diabetes or abnormalities of lipid metabolism among elderly patients with AD, who were residing in long-term nursing home.